Indiana, 2015

Hail and Damaging Winds in Indiana, May 30, 2015

May 30, 2015 · NWS IWX · 9 events in 3 counties and zones

Cold front and associated upper level system swept through the region during the afternoon and evening hours. Abundant moisture, marginal instability and lift from these features caused widespread thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Cold front and associated upper level system swept through the region during the afternoon and evening hours. Abundant moisture, marginal instability and lift from these features caused widespread thunderstorms to develop. A few of these briefly reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 5:05 AM EST, 8 hours earlier.

Area forecast discussion, May 30, 5:05 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 AM EDT SAT MAY 30 2015

.SYNOPSIS...
ISSUED AT 429 AM EDT SAT MAY 30 2015

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TODAY
CAUSING SHOWERS AND THUNDERSTORMS. RAIN WILL CONTINUE TONIGHT AND
SUNDAY MORNING AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ALONG THE
FRONT. HIGHS TODAY WILL RANGE FROM THE LOWER 70S OVER SOUTHWEST
MICHIGAN TO THE LOWER 80S OVER NORTHWEST OHIO AND NORTHEAST
INDIANA WITH LOWS TONIGHT RANGING FROM THE UPPER 40S OVER SOUTHERN
MICHIGAN TO THE UPPER 50S OVER CENTRAL PORTIONS OF INDIANA AND
OHIO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 429 AM EDT SAT MAY 30 2015

UPR LEVEL TROF OVER THE NRN PLAINS THIS MORNING EXPECTED TO MOVE
E-SE TO WI/IL BY SUNDAY MORNING. ASSOCIATED SFC CDFNT SHOULD DROP SE
ACROSS OUR CWA TODAY WITH VORT MAX/SFC WAVE OVER ARKANSAS LIFTING NE
INTO CENTRAL INDIANA TONIGHT. GENERALLY WK INSTABILITY EXPECTED
ACROSS THE AREA TODAY AS SHOWERS/CLOUD COVER LIMIT HEATING HWVR
MODERATE INSTABILITY MAY DEVELOP SE PORTION OF CWA WHERE FROPA WILL
HOLD OFF TIL THIS EVE. THIS COULD RESULT IN SOME STORMS WITH STRONG
GUSTY WINDS... THOUGH EXPECT ALL WILL REMAIN BLO SVR LEVELS GIVEN
LACK OF SGFNT DEEP LAYER SHEAR. POTENTIAL FOR HEAVY RAINFALL
AS SOME TRAINING OF ECHOES IN WARM/MOIST AIRMASS PSBL ALONG/AHEAD OF
THE FRONT TODAY AND EXTENSIVE POST FRONTAL RAINFALL ASSOCIATED
WITH UPR LEVEL JET DYNAMICS/MID LEVEL DEFORMATION ZONE TONIGHT.
00Z MODELS HAVE HEAVY QPF IN OUR AREA BUT DIFFER ON LOCATION.
PREFER NAM/ECMWF WITH HEAVIEST RAINFALL AXIS CLOSER TO FRONT
ACROSS NE INDIANA/SE MICHIGAN TONIGHT AS OPPOSED TO FARTHER NW
AXIS FCST BY GFS. IT HAS BEEN RATHER DRY ACROSS OUR AREA RECENTLY
AND RIVER FLOWS GENERALLY RUNNING BLO NORMAL IN OUR CWA SO WHILE
SOME FLOODING MAY BE PSBL OVER THE NEXT 24HRS... CONFIDENCE NOT
HIGH ENOUGH ATTM TO ISSUE A FLOOD WATCH. HIGHS TODAY EXPECTED TO
RANGE FROM THE L70S NW TO THE L80S SE... WITH TEMPS FALLING AFTER
FROPA... ESPECIALLY NW WITH SOME LAKE MICHIGAN ENHANCEMENT OF THE
CDFNT. WAVE RIDING ALONG FRONT TONIGHT SHOULD TEMPER CAA WITH LOWS
FCST TO RANGE FROM THE U40S NW TO THE U50S SE.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 429 AM EDT SAT MAY 30 2015

ENERGY CURRENTLY OVER ARKANSAS WILL EJECT SLOWLY NORTHEAST INTO THE
UPPER OHIO VALLEY BY SUNDAY MORNING. DEEPENING SFC WAVE WILL BE
MOVING NORTHEAST ALONG A STALLED BOUNDARY WITH AN AREA OF RAIN ALONG
AND NORTH OF THE TRACK. WHILE MODELS DO VARY ON POSITIONING OF
REMNANTS OF WHAT SHOULD BE A RATHER LARGE AREA OF
RAIN/RAINSHOWERS...THEY AT LEAST HAVE COME INTO SUFFICIENT AGREEMENT
TO NUDGED POPS UPWARDS MAINLY SE AND NE SUNDAY MORNING. BAROCLINIC
ZONE MAY BE SLOW TO SHIFT SE THROUGH THE DAY SO HAVE LEFT CHC POPS
IN SE AREAS INTO THE AFTERNOON. A FEW OF THE MODELS ATTEMPT TO BRING
MORE THAN AN INCH OF QPF SUNDAY MORNING TO SOME SPOTS. WITH PWATS
SLOWLY DECREASING AND SOMEWHAT PROGRESSIVE NATURE MODELS HAVE LEANED
TOWARDS MORE SUBDUED QPF GRIDS FROM SUPERBLEND OF MODELS. WITH THE
EXPECTED CLOUD COVER AND RAINFALL...MODEL GUIDANCE TANKED HIGHS BACK
INTO THE 50S IN SOME SPOTS NORTH OF THE LOW TRACK. TREND HAS BEEN
COLDER AND WILL CONTINUE IT AS A SLIGHTLY FASTER PACE. THIS COMBINED
WITH BREEZY CONDITIONS WILL MAKE FOR A BLUSTERY END TO MAY.

UPPER LEVEL WAVE WILL DIVE OUT OF CANADA INTO THE EASTERN GREAT
LAKES AND PHASES WITH REMNANTS OF UPPER OHIO VALLEY ENERGY. THIS
WILL KEEP COOL CONDITIONS IN PLACE MONDAY AND TUESDAY WITH BELOW
NORMAL HIGHS IN THE MID 60S TO MID 70S. INCREASING LOW LEVEL FLOW
AND WARMER TEMPERATURES WILL MOVE BACK INTO THE REGION FOR THE
MIDDLE AND LATTER PARTS OF THE WEEK. MODELS STILL ATTEMPTING TO
DEVELOP SHOWERS HERE AND THERE THURS INTO FRIDAY BUT NO REAL CLEAR
SIGNALS AT THIS TIME FOR MORE FOCUSED CHANCES AS WHAT DOES DEVELOP
MAY BE DIURNALLY BASED. WILL STICK WITH SLGT CHC TO CHC POPS FOR THE
TIME BEING WITH TEMPERATURES BACK NEAR/ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED
AT 603 AM EDT SAT MAY 30 2015

LARGE AREA OF SHRA AND ISOLATED TS ACROSS IL/NW INDIANA MAKING
SLOW EASTWARD PROGRESS AHEAD OF SLOW MOVG FRONT/UPR TROF OVER THE UPR
MIDWEST/PLAINS. SHRA SHOULD IMPACT KSBN WITH MVFR CONDITIONS
THROUGH THE DAY...LOWERING TO IFR TONIGHT AS A WAVE MOVES NE ALONG
THE FRONT. SHRA SHOULD BE MORE SCT ACROSS NE INDIANA TODAY
ALLOWING FOR BETTER DESTABILIZATION... SETTING THE STAGE FOR TSRA
THIS AFTN. THIS TOO SHOULD TRANSITION TO STEADY RAIN WITH IFR
CONDITIONS THIS EVE AS CDFNT PASSES AND ARKANSAS VORT MAX LIFTS
INTO CENTRAL INDIANA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT FROM 1 PM CDT THIS AFTERNOON THROUGH
     SUNDAY EVENING FOR INZ003.

MI...BEACH HAZARDS STATEMENT FROM 2 PM EDT THIS AFTERNOON THROUGH
     SUNDAY EVENING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EDT SUNDAY
     FOR LMZ043-046.

&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...FISHER
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 30, 3:43 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EDT SAT MAY 30 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
443 AM EDT SAT MAY 30 2015 /343 AM CDT SAT MAY 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. RAINFALL MAY BE HEAVY
AT TIMES...WITH PONDING OF WATER POSSIBLE IN POOR DRAINAGE AND
LOW AREAS. THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 50 MPH
ALONG WITH SMALL HAIL ROUGHLY SOUTHEAST OF INTERSTATE 69.

HIGH WAVES WILL CAUSE DANGEROUS SWIMMING CONDITIONS AT LAKE
MICHIGAN BEACHES...ESPECIALLY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WAVES WILL CAUSE DANGEROUS SWIMMING CONDITIONS AT LAKE
MICHIGAN BEACHES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-310845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
443 AM EDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WINDS AND WAVES MAY BE LOCALLY HIGHER IN THE VICINITY OF THE
STRONGER STORMS. THIS COMBINED WITH INCREASE WAVE HEIGHTS WILL
BRING A INCREASED RISK TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 30, 12:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT SAT MAY 30 2015

INZ022>026-032-033-301845-
BLACKFORD IN-CASS IN-GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-WELLS
IN-
141 PM EDT SAT MAY 30 2015

...STRONG THUNDERSTORMS MOVING TOWARD BLACKFORD...GRANT...SOUTHERN
CASS...WELLS...SOUTHERN MIAMI...HUNTINGTON...WABASH AND EXTREME
SOUTHWESTERN ALLEN COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
MEXICO TO SWAYZEE TO 39 MILES SOUTH OF FAIRMOUNT...MOVING
NORTHEAST AT 30 MPH.

ANY OF THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS THAT MAY LEAD TO SOME PONDING ON ROADWAYS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  WABASH...
  MARION...
  FAIRMOUNT...
  GAS CITY...
  UPLAND...
  HUNTINGTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4040 8587 4058 8587 4058 8637 4070 8638
      4070 8648 4100 8558 4093 8533 4092 8533
      4087 8510 4039 8532
TIME...MOT...LOC 1740Z 225DEG 27KT 4084 8605 4049 8578
          4034 8581 3991 8590

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 30, 1:05 PM EST to 1:06 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

A trained spotter estimated wind gusts to 60 mph. Pea size hail was also observed with the storm.

Thunderstorm Wind, Grant

When
May 30, 1:05 PM EST to 1:06 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

A trained spotter reported a large tree was blown down across Lincoln Blvd.

Hail, Grant

When
May 30, 1:30 PM EST to 1:31 PM EST
Where
Grant County, 1.26 mi ENE of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -85.560

A trained spotter reported quarter size hail at the intersection of County Road 125 North and 1000 East.

Thunderstorm Wind, Grant

When
May 30, 1:30 PM EST to 1:31 PM EST
Where
Grant County, 1.26 mi ENE of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -85.560

A trained spotter estimated wind gusts to 60 mph at the intersection of County Road 125 North and 1000 East.

Thunderstorm Wind, Wells

When
May 30, 2:20 PM EST to 2:21 PM EST
Where
Wells County, 2.09 mi SE of Tocsin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.810, -85.090

The public reported a large tree limb, approximately one foot in diameter, was blown down.

Thunderstorm Wind, Wells

When
May 30, 2:25 PM EST to 2:26 PM EST
Where
Wells County, 0.52 mi E of Craigville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.780, -85.090

The public reported a large and healthy eight inch diameter tree limb was blown down.

Hail, Kosciusko

When
May 30, 2:38 PM EST to 2:39 PM EST
Where
Kosciusko County, Claypool
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -85.880

Thunderstorm Wind, Kosciusko

When
May 30, 2:40 PM EST to 2:41 PM EST
Where
Kosciusko County, 0.86 mi SE of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.220, -85.820

The public reported over a dozen trees and tree limbs were blown down along the Winona Lake Cycling and Walking trails.

Thunderstorm Wind, Kosciusko

When
May 30, 2:45 PM EST to 2:46 PM EST
Where
Kosciusko County, 0.52 mi W of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.320, -85.790

Broadcast media reported a large gazebo was blown over and damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581505, 581507, 581500, 581508, 581512, 581511, 581504, 581514, 581509.